|Pre-screening for type of medication
Aug 5, 2009
When my doctor first prescribed medication a couple of weeks ago, he asked if I had been pre-screened. I had not, but he put me on Atripla anyway because my T-cells had falled to the 200 range, and my viral load was greater than 200,000. I have since developed some usual side effects such as rash, and what is not appearing to be (after 16 days) a slight yellowing in my eyes. What would have been revealed by the screening process?
| Response from Dr. Young
Hello and thanks for your post.
Screening tests prior to starting HIV medications typically include CD4 count, viral load, HIV resistance testing and basic metabolic panels. We also check HLA B5701 haplotype (to screen for risk of allergic reaction to abacavir).
There aren't currently used laboratory screening tests used for detecting reactions to efavirenz (part of Atripla). Because tenofovir (another part of Atripla) is associated with kidney and/or bone toxicity, screening for kidney and bone health is also recommended.
As to your particular circumstance, the slight yellowing of the eyes (icterus) is not a characteristic side effect of any of the medications in Atripla. Nevertheless, if you're having this side effect (or any others), I'd discuss the symptoms with your healthcare provider.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.